Wyoming, 2023

Strong Wind in Wyoming, July 17, 2023

July 17, 2023 · NWS RIW · 1 event in 1 county or zone

A gust front from thunderstorms to the north pushed southward across Thermopolis WY. Around a dozen trees were downed in Thermopolis, including two that were uprooted.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A gust front from thunderstorms to the north pushed southward across Thermopolis WY. Around a dozen trees were downed in Thermopolis, including two that were uprooted. Some trees and branches fell and damaged power lines. Winds were estimated to be around 50 mph. One tall structure had a metal roof which was peeled back by the strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 17, 2:31 PM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 17, 2:31 PM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
331 PM MDT Mon Jul 17 2023

.DISCUSSION...(This evening through Monday)
Issued at 325 PM MDT Mon Jul 17 2023

High pressure is trying to hold on today as the ridge axis passes
through Wyoming. This will lead to some of the hottest
temperatures we've seen thus far this summer as 700mb temperatures
peak around 20C this afternoon. Accordingly, some locations east
of the Divide will approach 100 degrees. There is some decent high
cloud cover, which could keep temperatures a few degrees cooler
than earlier forecasts.

Other than the heat, there are a couple of forecast concerns. The
first is critical/elevated fire weather across much of the area. A
strong surface pressure gradient currently extends across the area
as a cold front moves east from western Wyoming. This will lead
to gusty westerly winds at the surface. Given the low humidity,
this will create elevated fire weather conditions for most, with
critical conditions across central and southern Wyoming where
humidity will drop into the lower teens. Fortunately, fuels still
not fully cured will help to mitigate concerns somewhat.

The other concern is strong thunderstorm potential. The ridge is not
the only player in today's forecast game as a trough across the
northwest begins to flatten it. Given decent moisture influx, this
will help kick off some showers and thunderstorms today. With the
still mostly dry boundary layer, the main concern with this activity
will be strong wind gusts. Current observations are showing
temperature/dew point spreads ranging from the 40s on the lower end
to over 70 degrees (KRKS), so the potential for severe outflow wind
is certainly there today. However, northern and eastern portions
of the forecast area will actually see dewpoints in the upper 40s
and 50s, which will also lead to a low hail threat.

Wind will wane with sunset as the front sweeps east. A few showers
may linger overnight across the southern half of the area.
Otherwise, westerly flow will persist on Tuesday. While humidity
levels will be increased slightly and temperatures decreased,
elevated fire weather conditions will continue as west wind again
picks up during the afternoon. A few showers and thunderstorms are
also likely to return as well, mainly across the southern half of
the forecast area. Looking ahead, enough moisture and upper-level
divergence in the pattern will keep daily convection through the
end of the week, with Thursday the best chance of wider impacts.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday)
Issued at 1153 AM MDT Mon Jul 17 2023

Shortwave energy moving across the Northern Rockies has spread a
baroclinic leaf across Idaho and Montana Monday morning. A cold
front associated with this feature makes its way east Monday
afternoon with gusty west to northwest surface wind 18-35kts
following frontal passage. There is enough mid-level moisture
available to initiate high-based convection mainly after
20Z/Monday until around 02Z/Tuesday. The primary hazard is outflow
wind gusts in excess of 40kts given large temperature-dew point
spreads. Convection and gusty wind decrease between
02Z-04Z/Tuesday. High-resolution models depict weak showers or
virga traversing the southern half of the forecast area overnight
and Tuesday morning. Again, gusty and erratic outflow wind would
be the primary hazard with any lingering convection.

&&

.FIRE WEATHER...
Issued at 325 PM MDT Mon Jul 17 2023

Elevated to critical fire weather conditions are ongoing this
afternoon. Westerly wind gusts over 30 mph are possible across much
of the area. A few storms are also likely with strong to severe wind
gusts the main threat. Humidity recovery will generally be decent
tonight, with a few showers lingering overnight. While humidity will
remain slightly higher on Tuesday as compared to this afternoon,
gusty west winds will still help to create elevated fire weather
conditions. Another round of showers and thunderstorms is likely as
well, mainly across the southern half of the area. These will
generally not be very good rain producers, and the main concern will
again be gusty outflow winds.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION...Myers
AVIATION...CNJ
FIRE WEATHER...Myers
Hazardous weather outlook, Jul 17, 11:37 AM MST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1237 PM MDT Mon Jul 17 2023

WYZ001>020-022>030-181300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1237 PM MDT Mon Jul 17 2023

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...This Afternoon and Tonight.

Hot temperatures, low relative humidity, and gusty west wind
combine to elevate fire weather conditions this afternoon and
early evening. Also, isolated showers and possibly a thunderstorm
could create gusty outflow wind in excess of 50 mph from mid-
afternoon until shortly after sunset.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...Elevated fire weather conditions continue in the
afternoon. Isolated showers and thunderstorms over far southern
Wyoming may generate gusty outflow wind exceeding 40 mph.

Wednesday...Far southern Wyoming could again see isolated showers
and thunderstorms producing gusty outflow wind exceeding 40 mph.

Thursday...A better chance of more widespread afternoon and
evening showers and thunderstorms.

Saturday and Sunday...Temperatures again rising to above normal,
with many areas seeing highs in the 90s.

In the hours before

Special weather statement, Jul 17, 3:13 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Riverton WY
413 PM MDT Mon Jul 17 2023

WYZ002>011-014>020-022-028>030-180400-
Absaroka Mountains-Cody Foothills-North Big Horn Basin-
Southwest Big Horn Basin-Southeast Big Horn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Wind River Mountains West-
Wind River Mountains East-Upper Wind River Basin-Wind River Basin-
Lander Foothills-Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Clark, Cody, Meeteetse, Basin, Greybull,
Lovell, Powell, Shell, Thermopolis, Ten Sleep, Worland, Buffalo,
Kaycee, Dubois, Riverton, Shoshoni, Lander, Jeffrey City, Casper,
Rock Springs, Green River, and Wamsutter
413 PM MDT Mon Jul 17 2023

...Showers and thunderstorms with strong wind gusts into this
evening...

This is a special weather statement from the National Weather
Service office in Riverton.

* WHAT...Scattered showers and thunderstorms. Wind gusts of 40 to
  50 mph with occasional gusts to 60 mph are possible with any
  shower or thunderstorm.

* WHERE...Most of central and southern Wyoming.

* WHEN...Through 10 pm tonight.

* ADDITIONAL DETAILS...Strong wind gusts can occur several miles
  away from any shower or thunderstorm, even if no rain is
  occurring.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Southwest Big Horn Basin

When
July 17, 3:50 PM MST to 3:55 PM MST
Where
Southwest Big Horn Basin forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
43.719, -108.442 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124971.